Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 115, NWS Springfield, MO

April 21, 20155 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2015, 7:25 PM CDT for 5 counties in Missouri. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2015, 7:25 PM CDT (00:25 UTC)
Expired
Apr 21, 2015, 8:00 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Greene County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:32 PM CDTTSTM WND DMGRogersville, MOTREE DOWN IN ROGERSVILLE. REPORTED VIA SOCIAL MEDIA.
Apr 21, 7:32 PM CDTTSTM WND DMGRogersville, MOTREES AND LARGE BRANCHES DOWN IN ROGERSVILLE. REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KSGF 220025
SVRSGF
MOC043-067-077-225-229-220100-
/O.NEW.KSGF.SV.W.0115.150422T0025Z-150422T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT TUE APR 21 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN GREENE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 800 PM CDT

* AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ROGERSVILLE...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED. LAW ENFORCEMENT RECENTLY REPORT POWER    
  LINES DOWN ON HWY JJ NEAR ROGERSVILLE.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  AVA...BRUNER...DIGGINS...DOGWOOD...ELKHEAD...FORDLAND...LINDEN...
  MANSFIELD...ROGERSVILLE AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3710 9245 3685 9258 3706 9322 3723 9303
TIME...MOT...LOC 0025Z 286DEG 35KT 3710 9297

HAIL...1.00IN
WIND...60MPH

$$

GRIFFIN
1 follow-up statement
414 
WWUS53 KSGF 220052
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT TUE APR 21 2015

MOC043-067-077-225-229-220102-
/O.EXP.KSGF.SV.W.0115.000000T0000Z-150422T0100Z/
CHRISTIAN MO-DOUGLAS MO-GREENE MO-WEBSTER MO-WRIGHT MO-
752 PM CDT TUE APR 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WRIGHT...SOUTHERN
WEBSTER...SOUTHEASTERN GREENE...WESTERN DOUGLAS AND NORTHEASTERN
CHRISTIAN COUNTIES WILL EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL UP TO DIME SIZE AND GUSTY WINDS UP TO 45 MPH 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3710 9245 3685 9258 3706 9322 3723 9303
TIME...MOT...LOC 0052Z 286DEG 35KT 3703 9265

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:11 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 21, 5:11 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT Tue Apr 21 2015

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 511 PM CDT TUE APR 21 2015

As expected, scattered thunderstorms have developed ahead of a
southeastward moving shortwave trough. Deep layer shear (0-6km) is
around 40-45kt with mixed layer CAPE around 500 J/kg and most
unstable CAPE values in the 500-1000 J/kg range. Convective mode
has been mainly multicells with occasional supercellular
structures. These high based storms have been good hail producers,
with reports generally in the pea to nickel size range. We have
received a few quarter size hail reports, and these have been with
cells exhibiting supercell characteristics.

Persistence will be the rule for the next two hours. Intensity of
the storms will continue to wax and wane. Pea to nickel sized hail
along with frequent cloud to ground lightning will be the main
risks with these storms. After sunset, CAPE will gradually
decrease and the shortwave will continue to move southeast. Better
storm chances will spread to the southeast, with a brief break in
the action possible late this evening before additional scattered
showers and a few storms develop along a cold front that will
arrive from the northwest overnight.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM CDT TUE APR 21 2015

Gusty west to southwesterly winds will continue through the reminder
of the afternoon hours...but will gradually weaken into this
evening.

Scattered thunderstorms are starting to develop across portions of
west central MO into the eastern Ozarks. These storms are developing
as lift from an upper level low over the great lakes region
interacts will weak instability that is developing with day time
heating and low level moisture advection.  The upper level low is
spreading increased wind shear and colder temperatures in the mid
levels. So, it won't take much of an updraft to get a small hail out
of storms. Instability will remain on the weak side and wide spread
severe weather is not expected, but a few of the stronger storms
could produce hail up to the size of quarters and winds over 50 mph.
These storms will generally occur along and northeast of a Lamar to
Springfield to West Plains MO line and will push southeast of the
area this evening.

Later this evening into tonight additional isolated to scattered
storms will be possible as a cold front sags south through the area.
Instability will remain on the weak side with small hail and cloud to
ground lightning strikes being the main risk with these storms.

On Wednesday 500mb low lifts northeast of Lake Superior but
cyclonic flow continues over Missouri. At the surface high pressure
noses southward into northern Missouri while residual boundary slips
south into Arkansas. This will keep the area with below normal
temperatures with highs only in the 50s and 60s. Models consistent
in weak isentropic lift north of the boundary into southern Missouri
at least early on Wednesday with enough lift for some
showers/storms, especially over far southern Missouri. Best
instabilities remain south of the forecast area with only 300 j/kg
of most unstable cape early in the day along the Arkansas border.
Tapered probabilities from north to south. There could be some
showers across far southern Missouri Wednesday night, otherwise dry
conditions will be seen.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM CDT TUE APR 21 2015

Shortwave ridging builds across the area Thursday suppressing any
showers to the south near the Arkansas border during the morning
hours. The next shortwave will lift out of the desert southwest
into the central/southern plains Friday and across Missouri on
Saturday. Although there are some model differences with respect
to the track of the surface low, the Friday time frame looks to be
the best chances for showers and storms, with Saturday more
showery as system begins to pull east of the area. Weak high
pressure will move in Saturday night and into Sunday giving
everyone a break from the rainy weather. However, next shortwave
will drop across the plains around another deep 500mb low over the
Great Lakes. This will bring rain chances back into the forecast
for late Sunday into Sunday night and then pushes east Monday.
Some low probability rain chances on Monday and Tuesday with hard
time shortwave energy in fast flow aloft.

Temperatures look to remain on the cool side through much of the
period with highs in the 60s and lows in the 40s. At this point it
looks like there is minimal frost potentials.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1245 PM CDT TUE APR 21 2015

For the KSGF, KJLN, and KBBG TAFS: Gusty southwesterly winds will
continue to occur this afternoon relaxing later this evening.
Scattered thunderstorms will develop across west central and
central Missouri early this afternoon and spread southeast. This
activity may clip the KSGF TAF site later this after but is expected
to remain east and north of the KJLN and KBBG TAF sites at times.

Low level wind shear will be possible this evening into the
overnight but should start to decrease after a cold frontal
passage later tonight.

Additional scattered thunderstorms will be possible along the front
as is slowly sags south through the area overnight. Winds will
swing around to the north behind the frontal passage.

VFR conditions will occur through much of the TAF period, with
flight conditions being reduce briefly in any thunderstorms that
are able to affect a TAF site.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Gagan
SHORT TERM...Raberding/Wise
LONG TERM...Raberding
AVIATION...Wise
Hazardous weather outlook, Apr 21, 7:15 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT TUE APR 21 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
715 PM CDT TUE APR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS EVENING
  GENERALLY FOR AREAS ALONG AND EAST OF THE HIGHWAY 65 CORRIDOR
  AND ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. FREQUENT CLOUD
  TO GROUND LIGHTNING STRIKES AND SMALL HAIL WILL BE THE MAIN
  HAZARDS FROM THESE STORMS. MOST STORMS WILL REMAIN BELOW SEVERE
  LIMITS...HOWEVER A FEW SEVERE STORMS REMAIN POSSIBLE WITH HAIL
  TO THE SIZE OF QUARTERS AND LOCALIZED WIND GUSTS UP TO 60 MPH.

  LATE THIS EVENING INTO THE OVERNIGHT HOURS...ADDITIONAL ISOLATED
  TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT
  AS IT MOVES SOUTH THROUGH THE AREA. CLOUD TO GROUND LIGHTNING
  WILL BE THE MAIN RISK WITH THESE STORM...THOUGH SMALL HAIL WILL
  BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN BE
  POSSIBLE AT TIMES WEDNESDAY AND THURSDAY MAINLY ACROSS
  SOUTHERN MISSOURI...HOWEVER MOST LOCATIONS WILL REMAIN DRY.

  ANOTHER STORM SYSTEM WILL THEN BRING BETTER CHANCES FOR
  THUNDERSTORMS TO THE AREA FROM LATER THURSDAY NIGHT INTO
  SATURDAY. THERE WILL THEN BE A SLIGHT CHANCE FOR
  THUNDERSTORMS AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS ACROSS
  SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Apr 21, 6:42 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT TUE APR 21 2015

MOZ090>092-220030-
GREENE MO-WEBSTER MO-WRIGHT MO-
642 PM CDT TUE APR 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENE...SOUTHERN WEBSTER
AND SOUTHWESTERN WRIGHT COUNTIES UNTIL 730 PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRAFFORD...MOVING EAST AT 40 MPH. NICKEL
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BASSVILLE...DIGGINS...DUNCAN...FORDLAND...
MANSFIELD...MARSHFIELD...NORTHEASTERN SPRINGFIELD...NORTHVIEW...
ODIN...SEYMOUR...STRAFFORD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 81 AND 98 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3719 9325 3738 9319 3729 9253 3707 9257
      3707 9270
TIME...MOT...LOC 2342Z 288DEG 35KT 3726 9308

GRIFFIN
Special weather statement, Apr 21, 6:46 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT TUE APR 21 2015

MOZ082-097-220015-
HOWELL MO-TEXAS MO-
646 PM CDT TUE APR 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWELL AND SOUTHERN
TEXAS COUNTIES UNTIL 715 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES WEST OF CABOOL...OR 6 MILES EAST OF
MOUNTAIN GROVE...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ARROLL...CABOOL...CLEAR SPRINGS...MOUNTAIN
VIEW AND PINE CREST.

LAT...LON 3703 9209 3706 9209 3706 9222 3718 9224
      3716 9165 3693 9166
TIME...MOT...LOC 2346Z 288DEG 35KT 3710 9213

GRIFFIN
Special weather statement, Apr 21, 6:57 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT TUE APR 21 2015

MOZ090-094-220045-
GREENE MO-LAWRENCE MO-
657 PM CDT TUE APR 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND
SOUTHWESTERN GREENE COUNTIES UNTIL 745 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF HALLTOWN...OR 12 MILES
NORTHEAST OF MOUNT VERNON...MOVING EAST AT 35 MPH. NICKEL SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BATTLEFIELD...BOIS D'ARC...GALLOWAY...
HALLTOWN...REPUBLIC AND SPRINGFIELD.

INTERSTATE 44 BETWEEN MILE MARKERS 54 AND 80 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3719 9376 3728 9373 3727 9323 3709 9322
      3709 9340
TIME...MOT...LOC 2357Z 289DEG 31KT 3723 9364

GRIFFIN
Local storm report, Apr 21, 7:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT TUE APR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             LOCKWOOD                37.39N 93.95W
04/21/2015  E0.75 INCH       DADE               MO   PUBLIC

            PENNY SIZED HAIL REPORTED ON SOCIAL MEDIA.

&&

RFRYE
Local storm report, Apr 21, 7:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE APR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             HALLTOWN                37.19N 93.63W
04/21/2015  E0.88 INCH       LAWRENCE           MO   TRAINED SPOTTER

            SPOTTER REPORTS NICKEL SIZED HAIL COVERING THE GROUND.

&&

RFRYE
Local storm report, Apr 21, 7:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT TUE APR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             REPUBLIC                37.12N 93.48W
04/21/2015  E0.88 INCH       GREENE             MO   PUBLIC

            NICKEL SIZED HAIL REPORTED ON SOCIAL MEDIA.

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:10 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster35 min
Apr 21, 7:43 PM CDTSpecial Weather StatementSGFDouglas32 min
Apr 21, 7:44 PM CDTSpecial Weather StatementSGFChristian31 min
Apr 21, 8:11 PM CDTSpecial Weather StatementSGFTaney34 min
Apr 22, 1:07 AM CDTSpecial Weather StatementSGFLaclede23 min
Apr 22, 1:30 AM CDTSpecial Weather StatementSGFTexas, Wright30 min
Apr 22, 2:25 PM CDTFrost AdvisorySGFCamden, Dent, Laclede, Maries, Miller, Morgan and 4 more18 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.